Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Blacksburg, VA

May 14, 20094 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 14, 2009, 11:12 PM EDT for 4 counties in Virginia. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2009, 11:12 PM EDT (03:12 UTC)
Expired
May 15, 2009, 5:15 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 1:00 AM EDTFLASH FLOOD6 N Evington, VANUMEROUS ROADS FLOODED BY BUFFALO CREEK IN THE TIMBERLAKE AREA. FLOODING LASTED UNTIL 400 AM EDT.
May 15, 1:41 AM EDTFLASH FLOOD4 Wsw Forest, VAELK CREEK FLOODED PART OF BELLEVUE ROAD.
May 15, 2:00 AM EDTFLASH FLOOD1 E Evington, VAFLAT CREEK FLOODED ROUTE 24/COLONIAL HIGHWAY WITH 1 FOOT OF WATER...AND CAUSED A SMALL MUDLSIDE.
May 15, 2:00 AM EDTFLASH FLOOD5 Ene Evington, VAHEAVY RAINS PRODUCED A MUDSLIDE ALONG HIGHWAY 24 IN THE COMMUNITY OF YELLOW BRANCH.
May 15, 2:15 AM EDTFLASH FLOOD2 Se Evington, VAFLAT CREEK FLOODED AND CLOSED DEARBORN ROAD.
May 15, 2:23 AM EDTFLASH FLOOD4 S Goode, VALOCAL STREAM FLOODED BELLS MILL ROAD.
May 15, 2:49 AM EDTFLASH FLOOD4 Ssw Goode, VALOCAL STREAM FLOODED TRIGGS ROAD, CAUSING THE ROAD TO COLLAPSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 150312
FFWRNK
VAC011-019-031-515-680-150915-
/O.NEW.KRNK.FF.W.0008.090515T0312Z-090515T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 515 AM EDT FRIDAY.

* AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STONEWALL...OAKVILLE AND LYNCHBURG CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3728 7877 3720 7897 3721 7964 3746 7957
      3744 7928 3746 7919 3743 7914 3738 7912
      3741 7910 3739 7907 3742 7907 3749 7891
      3735 7870

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 150512
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 AM EDT FRI MAY 15 2009

VAC011-019-031-515-680-150915-
/O.CON.KRNK.FF.W.0008.000000T0000Z-090515T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF BEDFORD VA-CAMPBELL VA-CITY OF LYNCHBURG VA-APPOMATTOX VA-
BEDFORD VA-
112 AM EDT FRI MAY 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR THE 
CITY OF BEDFORD...THE CITY OF LYNCHBURG...CENTRAL BEDFORD... 
APPOMATTOX AND NORTHERN CAMPBELL COUNTIES...

AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SLOWLY WEAKENING THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN OVER THE WARNED AREA. RADAR ESTIMATES THAT MUCH OF THE 
WARNED AREA HAS RECEIVED 2.5 TO 3.0 INCHES. AN AREA FROM JUST EAST 
OF BEDFORD CITY...EXTENDING TO THE EAST INTO WESTERN CAMPBELL COUNTY 
INTO THE EVINGTON AND TIMBERLAKE AREAS...HAS RECEIVED UP TO 3.5 
INCHES OF RAIN. RATES HAVE FALLEN OFF...BUT AN ADDITIONAL 0.5 TO 1.0 
INCHES OF RAIN IS POSSIBLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
OAKVILLE...EVINGTON...RUSTBURG...BEDFORD CITY AND LYNCHBURG CITY. 
CREEKS AND STREAMS MOST LIKELY TO FLOOD INCLUDE THE BIG OTTER 
RIVER...LITTLE OTTER RIVER...FALLING CREEK...BUFFALO CREEK...ELK 
CREEK...FLAT CREEK AND TROUBLESOME CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3728 7877 3720 7897 3721 7964 3746 7957
      3744 7928 3746 7919 3743 7914 3738 7912
      3741 7910 3739 7907 3742 7907 3749 7891
      3735 7870

$$

JJ
000 
WGUS71 KRNK 150911
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 AM EDT FRI MAY 15 2009

VAC011-019-031-515-680-150919-
/O.EXP.KRNK.FF.W.0008.000000T0000Z-090515T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF BEDFORD VA-CAMPBELL VA-CITY OF LYNCHBURG VA-APPOMATTOX VA-
BEDFORD VA-
511 AM EDT FRI MAY 15 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 AM EDT FOR THE CITY OF 
BEDFORD...THE CITY OF LYNCHBURG...CENTRAL BEDFORD...APPOMATTOX AND 
NORTHERN CAMPBELL COUNTIES...

HEAVY RAIN HAS EXITED THE WARNED AREA...AND CREEKS AND STREAMS WERE 
RECEDING...THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3728 7877 3720 7897 3721 7964 3746 7957
      3744 7928 3746 7919 3743 7914 3738 7912
      3741 7910 3739 7907 3742 7907 3749 7891
      3735 7870

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 14, 9:23 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 14, 9:23 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT THU MAY 14 2009

.SYNOPSIS...
A DWINDLING COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO
SOUTH EASTERN WEST VIRGINIA AND SOUTH WESTERN VIRGINIA TONIGHT.
HIGH PRESSURE SLIDES ACROSS THE OHIO VALLEY INTO PENNSYLVANIA.
A STRONGER COLD FRONT APPROACHES LATER SATURDAY BUT DOESNT REACH
THE MIDATLANTIC COAST UNTIL MIDDAY SUNDAY. HIGH PRESSURE BUILDS
ACROSS THE MIDDLE ATLANTIC THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
BROKEN BAND OF CONVECTION ALONG THE OLD OUTFLOW BOUNDARY HEADING
OUT TOWARD THE BLUE RIDGE WHERE IT WILL LIKELY HANG ON AT LEAST
IN A SCATTERED FASHION A FEW MORE HOURS GIVEN DECENT CAPE VALUES.
MAJORITY HAVE BEEN HEAVY RAIN PRODUCERS WITH SOME SMALL HAIL AND A
FEW STRONGER GUSTS ALONG THE HIGHER ELEVATIONS BUT BELOW SVR.
LATEST NAM AND LOCAL WRF SUPPORT WIDELY SCATTERED COVERAGE AS WELL
THRU ABOUT 06Z SO WILL KEEP HIGH CHC/LIKELYS POPS GOING A BIT
LONGER MAINLY ALONG/WEST OF THE BLUE RIDGE. WILL NEED TO WATCH FOR
SOME TRAINING OF CELLS BEFORE THINGS DIMINISH ESPCLY GIVEN
MOISTENING PWATS AND RATHER UNIDIRECTIONAL FLOW ALOFT OFF EVENING
ROABS. THE ACTUAL FRONT TO THE NW MAY ALSO DRIFT SOUTH INTO PARTS
OF THE NORTHERN CWA BY MORNING. THIS COULD CAUSE ADDED SHRA AFTER
MIDNIGHT ESPCLY NE AND THEN AGAIN OVER THE SW WHERE OLD OUTFLOW
WILL BE LINGERING. OTRW ONLY SMALL DOWNWARD ADJUSTS TO LOW TEMPS
ESPCLY WHERE EARLIER SHRA HAVE COOLED THINGS OFF A BIT MORE.
PREVIOUS DISCUSSION BELOW...

SENDING A QUICK UPDATE TO RAISE POPS TO LIKELYS ACROSS THE NW THIS
EVENING GIVEN INCREASE IN CONVECTIVE COVERAGE IN THE PAST HOUR. NO
OTHER CHANGES ELSW FOR NOW.

WEAK BOUNDARY PASSING THROUGH THIS EVENING WILL ONLY SERVE TO ADD
A NORTHERLY COMPONENT ACROSS THE NORTHERN HALF OF THE CWA. A WEAK
SHRTWV...WHICH IS FORECAST TO ENTER SW VA/NW NC THIS EVENING...WILL
BE THE LAST CHC FOR ANY STORMS TO FIRE TONIGHT. DEEP
SOUTHERLY/MARINE FLOW MAY ALSO PRODUCE ISOLATED SHOWERS AND STORMS
ALONG THE PIEDMONT OF NC AND VA. ALTHOUGH INSTABILITY IS
MEAGER...CLOSE TO 500 J/KG EXIST IN THE EXTREME SW WITH LITTLE CIN.
LOCAL WRF MODELS POINTING TO THIS REGION FOR PRECIP TONIGHT...THOUGH
SKEPTICAL. DID UNDERCUT MODEL POPS...AS THEY HAVE BEEN TOO
PESSIMISTIC EVER SINCE THIS MORNING...AND WOULD AT LEAST LIKE TO SEE
MORE SHWS/TSTORMS ASSOCIATED WITH THE SHRTWV CURRENTLY. PERHAPS IT
WILL TAKE SUBTLE COOLING OF THE MIDLEVELS TO SPARK DEVELOPMENT.
OR...STORMS WHICH DEVELOP ALONG THE SOUTHERN BLUE RIDGE PRODUCE AN
OUTFLOW WHICH KICKS OFF ACTIVITY. WITH ALL THIS CONSIDERED...NOT
VERY CONFIDENT WITH MUCH COVERAGE TONIGHT...AND HAVE HIGH CHC POPS
AT BEST CONFINED TO SE WEST VA AND THE BLUE RIDGE OF SOUTHERN VA AND
NORTHERN NC. FOG SHOULD BE ABLE TO FORM THOUGH...WITH DEWPOINTS NEAR
60F...ESPECIALLY WHERE WEAK CAA OCCURS WITH HIGH PRESSURE MOVING
ACROSS PA AND TRYING TO WEDGE INTO THE SOUTHERN SHENANDOAH VALLEY.
BEST INSTABILITY RESIDES ALONG THE PIEDMONT OF VA AND NC LATER
FRIDAY...WITH PERHAPS STORMS FIRING ALONG THE SOUTHERN BLUE RIDGE
AND EXPANDING TO SOUTHSIDE VIRGINIA. THIS WILL DEPEND UPON WHERE THE
DWINDLING BOUNDARY RESIDES...AND HOW FAR SOUTH COOLER H7 TEMPS CAN
PENETRATE. MAX T MAY BE A LITTLE TRICKY AROUND LYH FRI IF LOW CLDS
DEVELOP AND LAST FOR A GOOD PART OF FRIDAY...AS GUIDANCE INDICATES.
AGAIN...NOT ENOUGH CONFIDENCE FOR LIKELY POPS...COVERING THE MOST
FAVORED SPOTS WITH HIGH CHC FOR NOW.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY REMAINS TO THE NORTH THROUGH SATURDAY WITH MOIST
SOUTHERLY FLOW. LINGERING CONVECTION A GOOD BET INTO FRIDAY
EVENING...AND MODELS SUGGEST A CONVERGENCE MAX ALONG THE BLUE RDG IN
NC...BUT SO MUCH WILL DEPEND ON WHERE THINGS FIRE DURING THE DAY AND
WHERE OUTFLOW BOUNDARIES ARE. KEPT HIGH CHC POPS THROUGH FRI EVENING
ACROSS THE THE SRN MTNS...BUT TAPERING OFF TO LOW CHC OR SLIGHT CHC
OVERNIGHT...NOT WANTING TO REDUCE COMPLETELY SINCE UPSTREAM
ORGANIZED CONVECTION CLOSER TO BOUNDARY IN MIDWEST COULD KICK OUT
SHORT WAVE ENERGY THAT MAY KEEP SOMETHING GOING LONGER.  TRICKY TO
BE CERTAIN ALL CONVECTION WILL DISSAPPEAR OVERNIGHT IN A PATTERN
WITH A FLAT RIDG AND UPSTREAM BOUNDARY.

SATURDAY...FRONTAL BOUNDARY APPROACHES FROM THE WEST AND FLOW TURNS
SW FOR TYPICAL PATTERN OF BETTER CHANCES IN MTNS BY
MIDDAY...SHIFTING TO ALL LOCATIONS BY AFTERNOON. NOT SURE HOW MUCH
COVERAGE THERE WILL BE IN THE EAST...BUT WITH SUPPORT FROM
APPROACHING FRONT IN THE WEST ITS CERTAINLY WORTH GOING WITH LIKELY
POPS FOR SHWRS/THUNDERSTORMS. STORMS COULD BE STRONG ONCE AGAIN DUE
TO MODERATE INSTABILITY...BUT SHEAR NOT ALL THAT IMPRESSIVE AS
STRONGER FLOW ALOFT STILL WELL TO THE NORTH. NOT A LOT OF DRY AIR SO
HAIL MAY BE BIGGER THREAT THAN WIND SATURDAY.

MODELS ARE TRENDING A LITTLE FASTER WITH FRONTAL PASSAGE
SUNDAY...ARRIVING PSSIBLY BEFORE DAWN IN THE WEST...THE INTO THE
PIEDMONT BY MIDDAY. DESPITE THIS BEING A STRONG FRONT...BLV
THREAT FOR DEEP CONVECTION NOT TOO STRONG GIVEN TIMING.  AM STILL
INCLUDING CHC OF THUNDER ALONG WITH LIKELY TO CATEGORICAL POPS...AND
FOR A TIME SUNDAY MORNING INDICATING LIKELY THUNDER IN THE EAST.
CANT RULE OUT SEVERE...ESPECIALLY IF TIMING ENDS UP BEING
SLOWER...BUT THAT NOT THE TREND. FRONT MAY EVEN GET THROUGH FAIRLY
EARLY IN THE MORNING SUNDAY...AND BRING MAINLY RAIN AND SOME GUSTY
WINDS BEHIND IT. MILD TEMPS OVERNIGHT...COOL BY SUNDAY WITH RAIN AND
COOLER AIRMASS MOVING IN...AND THEN MUCH COOLER OVERNIGHT SUNDAY
NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
FRONT SHOULD BE WELL TO THE SOUTH DURING THE DAY MONDAY BUT S/WV AND
MODELS SEEM TO BE TRENDING TOWARD FASTER TIMING ON EXIT OF ANY
SHOWERS ALONG AND BEHIND THE FRONT...BUT STILL WITH A SMALL CHANCE
IN THE SOUTHEAST THROUGH SUNDAY NIGHT...BUT PULLING OUT
COMPLETELY BY MONDAY MORNING. COOL HIGH UNDER NE FLOW SHOULD
DOMINATE THROUGH TUES...WITH BELOW NORMAL HIGHS...ESPECIALLY
MONDAY...AND SOME OVERNIGHT LOWS BY TUES MORNING IN THE UPPER 30S
POSSIBLE FOR THE MTNS.

AFTER TUES...A GOOD DEAL OF UNCERTAINTY REMAINS IN THE MEDIUM RANGE
MODEL SOLUTIONS BY MIDDLE PART OF NEXT WEEK...MAINLY REGARDING
STRENGTH OF SFC HIGH OVER NE US AND THE LOCATION AND STRENGTH OF
WEAK UPPER LOW OVER FAR SE US...WHICH HAS IMPLICATIONS FOR
POSSIBILITY OF SOME SFC DEVELOPMENT ALONG ATLANTIC COAST NEAR FL OR
GA. CANADIAN ESPECIALLY ENERGETIC WITH THIS SFC LOW DEVELOPING...AND
A LITTLE FARTHER NORTH THAN GFS AND MUCH MORE THAN ECMWF. SOME OF
THE GFS ENSEMBLE SOLNS SHOW THIS AS WELL. IF THIS MORE AGGRESSIVE
SOLN DOES TAKE PLACE...EAST TO WEST GRADIENT BETWEEN THE LOW AND
FAIRLY STRONG HIGH TO NORTH WILL BRING IN STRONG SURGE OF ATLANTIC
MSTR AND SHOWERS OR STEADY RAIN COULD PUSH BACK IN OVER FAIRLY
STABLE AIR INTO AT LEAST THE SOUTHERN PART OF THE AREA BY AS EARLY
AS WED OR THURS.  FEELING FOR NOW IS THAT THIS IDEA IS PROBABLY
OVERDONE...AND GOING WITH A GFS ENSEMBLE MEAN IDEA IS BEST...WHICH
WOULD LIKELY MEAN A WEAKER AND FARTHER SOUTH DEVELOPMENT OF THIS
LOW...AND MSTR REMAINING TO THE SOUTH.  GIVEN THE UNCERTAINTY...BEST
TO LEAVE THINGS PRETTY MUCH AS IS AND AM NOT GOING TO INTRODUCE ANY
PRECIP CHANCES JUST YET ACROSS THE SOUTH..BUT SOMETHING WELL BE
KEEPING A CLOSE EYE ON.  WITH THE ASSUMPTION THAT IT WILL REMAIN
DRY...SLOW WARMING TREND AS COOL SFC HIGH GRADUALLY WEAKENS AND
UPPER RDG BUILDS. WENT JUST A BIT ABOVE MEX GUIDANCE SINCE
OPERATIONAL GFS IS SHOWING MORE CLOUDS AND POSSIBLY PRECIP IN BY MID
WEEK...ACROSS THE SOUTH ANYWAY...AND FOR NOW LEANING AWAY FROM THAT
IDEA.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
CONVECTION ACROSS THE WEST WILL CONTINUE TO EDGE EASTWARD THIS
EVENING BEFORE LOSS OF HEATING LIKELY CAUSING COVERAGE TO DIMINISH
BY MIDNIGHT. SINCE EXPECT STRONGEST STORMS NEAR LWB WILL INCLUDE
AN IFR MENTION WITH GUSTY WINDS OVER THE NEXT HOUR OR TWO. OTRW
MAINLY VICINITY MENTION ACROSS THE WESTERN SITES THIS EVENING
GIVEN SCTD NATURE OF TSRA ATTM. HOWEVER OLD OUTFLOW THAT SPARKED
THESE SHRA/TSRA WILL LIKELY SPILL TO NEAR THE BLUE RIDGE SO CANT
TOTALLY RULE OUT ISOLATED SHRA GOING INTO THE OVERNIGHT. GUIDANCE
IS AGGRESSIVELY FORECAST SEVERAL HOURS OF EITHER IFR FOG OR CIGS
INTO FRIDAY MORNING. FOG WILL LIKELY FORM WITH DEWPOINTS NOW NEAR
60F EVERYWHERE. WEAK BOUNDARY THOUGH WILL NEED TO MAKE ENOUGH
SOUTHERN PROGRESS TO ALLOW FOR A WEAK EAST FLOW TO DEVELOP FOR
SEVERAL HRS OF IFR CIGS ROA/LYH/DAN. HAVE KEPT EARLIER TRENDS FOR
LOWERING CONDITIONS AFTER MIDNIGHT ESPCLY WHERE EARLIER SHRA MAY
HAVE OCCURRED. LYH COULD EXPERIENCE SEVERAL HRS OF IFR CIG
THROUGH FRIDAY MORNING IF THIS SOLUTION PANS OUT. IFR CIG/VIS
COULD ALSO HOLD INTO MID MORNING AT KLWB. WITH WEAK BOUNDARY
REMAINING OVERHEAD FRIDAY...SOME SCAT SHWS/TSTORMS MAY QUICKLY
FORM ALONG THE BLUE RIDGE AROUND MIDDAY WITH BEST COVERAGE ACROSS
THE SOUTH/WEST. THUS INCLUDING EITHER A VICINITY SHRA OR CB
MENTION AT MOST SITES FOR FRIDAY AFTERNOON AS CIGS RETURN TO HIGH
END MVFR OR VFR BEYOND MIDDAY.

THE STALLED BOUNDARY WILL BE REPLACED BY ANOTHER STRONGER COLD
FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL
RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING FOR THE
NEXT 3-4 DAYS. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY
SHOWER OR STORM. HIGH PRESSURE MAY FINALLY BUILD IN ON MONDAY
BEHIND THE FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO
SE BY MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED
TO PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JH/KM
SHORT TERM...SK
LONG TERM...SK
AVIATION...JH/JJ/KM
Hazardous weather outlook, May 14, 9:40 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT THU MAY 14 2009

VAZ007-009>011-018>020-023-024-034-035-045>047-WVZ042>045-160145-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
940 PM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS INTO
LATER TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY
RAINFALL CAPABLE OF LOCALIZED FLOODING AS WELL AS GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ012>017-022-032-033-043-044-058-059-160145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
940 PM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
LATER TONIGHT. SOME OF THESE COULD CONTAIN VERY HEAVY RAINFALL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 8:15 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT THU MAY 14 2009

VAZ018-019-023-024-150115-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA-
815 PM EDT THU MAY 14 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT...CITY OF
BUENA VISTA...CITY OF LEXINGTON...CRAIG AND ROCKBRIDGE COUNTIES...

AT 814 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF ROCKBRIDGE BATHS TO COLLIERSTOWN TO 5 MILES SOUTHEAST OF
JORDAN MINES...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR COLLIERSTOWN...BROWNSBURG...AND GALA AROUND
820 PM...ORISKANY AROUND 825 PM...FAIRFIELD AROUND 830 PM...LEXINGTON
CITY...AND EAGLE ROCK AROUND 835 PM...VESUVIUS AROUND 840 PM AND
CORNWALL AROUND 845 PM.

LAT...LON 3788 7913 3781 7916 3779 7919 3781 7923
      3779 7927 3766 7935 3761 7946 3757 7945
      3749 7957 3745 7958 3745 7963 3749 7967
      3745 7973 3761 8024 3763 8023 3782 7973
      3803 7938

EXPERIMENTAL

RCS
Special weather statement, May 14, 8:47 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU MAY 14 2009

VAZ034-035-045-150145-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
847 PM EDT THU MAY 14 2009

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES TO INCLUDE THE CITY OF LYNCHBURG...

AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF BUCHANAN...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND RAINFALL RATES OF 2 TO 4
INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR ORONOCO...AND ALTO AROUND 855 PM...SNOWDEN
AROUND 900 PM...SEDALIA...BIG ISLAND...PLEASANT VIEW...AND FORKS OF
BUFFALO AROUND 910 PM...LOWESVILLE AROUND 915 PM...COLEMAN FALLS AND
AND NAOLA AROUND 920 PM.

LAT...LON 3779 7920 3780 7917 3780 7909 3777 7906
      3772 7906 3770 7898 3756 7891 3755 7888
      3744 7902 3738 7900 3729 7913 3745 7958
      3747 7958 3757 7945 3761 7946 3766 7935
      3781 7925

EXPERIMENTAL

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:15 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington60 min
May 14, 8:47 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg58 min
May 14, 10:12 PM EDTFlash Flood WarningRNKAmherst, Bedford6 hr
May 15, 12:31 AM EDTSpecial Weather StatementRNKCampbell, Charlotte59 min
May 15, 12:55 AM EDTFlash Flood WarningRNKCampbell6 hr
May 15, 1:32 AM EDTSpecial Weather StatementRNKCharlotte, Halifax58 min
May 15, 2:08 AM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford67 min
May 15, 2:24 AM EDTFlash Flood WarningRNKMontgomery6 hr
May 15, 3:29 AM EDTSpecial Weather StatementRNKPittsylvania61 min
May 15, 4:37 AM EDTSpecial Weather StatementRNKHalifax, Pittsylvania53 min
May 15, 5:26 AM EDTAreal Flood AdvisoryRNKBedford, Campbell3 hr
May 15, 6:55 AM EDTAreal Flood AdvisoryRNKCampbell3 hr
May 15, 8:26 AM EDTAreal Flood WarningRNKMontgomery, Roanoke, City of Salem6 hr
May 15, 3:22 PM EDTSpecial Weather StatementRNKCity of Danville53 min
May 15, 3:33 PM EDTSevere Thunderstorm WarningRNKPittsylvania57 min
May 15, 4:48 PM EDTSpecial Weather StatementRNKCity of Martinsville57 min
May 15, 5:02 PM EDTSpecial Weather StatementRNKBedford58 min
May 15, 5:40 PM EDTSpecial Weather StatementRNKBland50 min
May 15, 6:25 PM EDTSpecial Weather StatementRNKPulaski65 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.